Nevada, 2013

Flash Flood in Nevada, September 4, 2013

September 4, 2013 · NWS LKN · 1 event in 1 county or zone

Multiple roads were covered with water or washed out in and around Battle Mountain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Multiple roads were covered with water or washed out in and around Battle Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 4, 2:00 PM PST, 3 hours earlier.

Area forecast discussion, Sep 4, 2:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
300 PM PDT WED SEP 4 2013

.SYNOPSIS...YET ANOTHER ROUND OF THUNDERSTORMS ON TAP ACROSS
NEVADA TODAY AND TONIGHT. MANY STORMS WILL AGAIN PRODUCE VERY
HEAVY RAINFALL...AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH
EARLY THURSDAY MORNING. DRIER AIR AND STRONGER WINDS WILL PUSH
INTO NORTHWESTERN NEVADA ON THURSDAY. THUNDERSTORM CHANCES WILL
CONTINUE ACROSS EASTERN NEVADA THROUGH SATURDAY.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY.

INSTABILITY MOUNTING ONCE AGAIN THIS AFTERNOON WITH ANOTHER ROUND
OF THUNDERSTORMS AND HEAVY RAINFALL UNFOLDING. CUMULUS FIELD IS
QUITE AGITATED WITH SPC MESOANALYSIS PLACING CAPE OF 1000-2000
J/KG ACROSS THE ENTIRE CWA AS OF NOON. INCREASED THUNDERSTORM
COVERAGE THROUGH THIS EVENING, AND MENTIONED HEAVY RAIN IN THE
GRIDS. EXTENDED THE FLASH FLOOD WATCH THROUGH 5 AM THURSDAY, AS
EXPECT CONVECTION TO CONTINUE EASILY PAST 5 PM THIS EVENING, AND
EXPECT SCATTERED THUNDERSTORMS TO PERSIST AGAIN TONIGHT ACROSS
NORTHERN NEVADA. MONSOON MOISTURE IS STILL VERY HEALTHY ACROSS
NEVADA, WITH PRECIPITABLE WATER HOLDING NEAR 1 INCH NEAR ELKO, AND
AS HIGH AS 1.3 INCHES NEAR WENDOVER AND TONOPAH. STORM MOTION WITH
INITIAL CELLS IN CENTRAL NEVADA IS 10-20 KTS, BUT STORMS HAVE
PRODUCED FLASH FLOODING DESPITE THIS MOTION OVER THE PAST SEVERAL
DAYS. EXPECT THIS TO CONTINUE TO BE THE CASE INTO TONIGHT. BULK
SHEAR AS OF NOON IS 30-35 KTS ACROSS HUMBOLDT AND ELKO COUNTIES,
SO THAT IS STORMS WILL MOST LIKELY DISPLAY SOME ORGANIZATION
THROUGH THIS EVENING. ISOLATED SEVERE STORMS WITH HAIL AND
DAMAGING WINDS ARE POSSIBLE THROUGH THIS EVENING, MAINLY NEAR THE
NEVADA BORDER WITH OREGON AND IDAHO.

THURSDAY...THE PERSISTENT ACTIVE PATTERN OF MOISTURE AND
THUNDERSTORMS THAT WE HAVE EXPERIENCED LATELY, FINALLY BEGINS TO
CHANGE. CLOSED LOW OFF THE OREGON COAST THIS AFTERNOON EDGES INTO
SW OREGON BY THURSDAY AFTERNOON. THIS WILL DO TWO THINGS: FINALLY
PUSH MUCH DRIER AIR INTO WESTERN NEVADA, AND INCREASE SW WINDS
SIGNIFICANTLY. THE DRY AIR AND INCREASED WINDS WILL BE MOST
NOTICEABLE ACROSS NW NEVADA AND HUMBOLDT COUNTY, WHERE WIND/RH
ISSUES WILL CREATE FIRE WEATHER CONCERNS. MEANWHILE, EXPECT
SCATTERED THUNDERSTORMS TO REDEVELOP ONE MORE TIME EAST OF A
OWYHEE-ELKO-EUREKA LINE AFTER NOON ON THURSDAY. THUNDERSTORM
COVERAGE WILL BE DECREASED COMPARED TO PREVIOUS DAYS, BUT
12Z NAM AND GFS BOTH FORECAST MODERATE INSTABILITY ACROSS ELKO AND
WHITE PINE COUNTIES THURSDAY AFTERNOON, SO CONFIDENT MORE STORMS
WILL FORM IN THESE ZONES.

FRIDAY...DRIER AIR MAKES MORE HEADWAY INTO NEVADA, RESTICTING
ISOLATED THUNDERSTORMS TO EAST OF THE RUBY MOUNTAINS AND NEAR THE
UTAH BORDER. INSTABILITY IS FURTHER RESTRICTED TO MAINLY SE ELKO,
SE EUREKA, EASTERN NYE AND WHITE PINE COUNTIES. MONSOON MOISTURE
REFUSES TO BE SCOURED OUT OF THESE ZONES ON FRIDAY, WITH PW
HOLDING NEAR A HEALTHY ONE INCH ALONG THE UTAH BORDER. 12Z GFS/NAM
BOTH FORECAST STRONG INSTABILITY IN THESE SE ZONES. INCREASED
THUNDERSTORM COVERAGE FOR THESE ZONES AS A RESULT.

TEMPERATURES COOL DOWN SEVERAL DEGREES ACROSS NORTHERN NEVADA ON
FRIDAY AFTERNOON, COMPARED TO THURSDAY'S READINGS. ALSO MUCH
COOLER /JUST CLOSER TO NORMAL/ IN THE DRIER AIR ACROSS NORTHERN
NEVADA FRIDAY MORNING.  TURNER

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. SOUTHWESTERLY FLOW
ALOFT FRIDAY NIGHT THROUGH SATURDAY WITH THE CWA PINNED BETWEEN AN
UPPER LEVEL LOW CENTERED OVER OREGON AND WASHINGTON...AND A BROAD
RIDGE OVER THE MIDWEST. MOISTURE UNDER THE RIDGE WILL CONTINUE TO
PUSH UP INTO NORTHERN NYE...WHITE PINE...AND THE EASTERN MOST
PORTION OF ELKO COUNTY THROUGH SATURDAY. BY SUNDAY THE LOW OVER THE
PAC NW AND THE RIDGE TO OUR EAST BOTH DRIFT EASTWARD AWAY FROM
NEVADA. AS THIS HAPPENS MOISTURE OVER EAST-CENTRAL NEVADA
DISSIPATES. WITH MODELS NOT IN GREAT AGREEMENT EARLY NEXT WEEK DUE
TO WEAK FLOW ALOFT...KEPT A MENTION OF SHOWERS OVER THE MOUNTAINS OF
CENTRAL NEVADA AS PWS OF .5 TO .65 PERSIST THROUGH MONDAY NIGHT.
MODELS ARE IN A GENERAL AGREEMENT THAT MOISTURE WILL BEGIN TO SURGE
UP INTO CENTRAL NEVADA MID-WEEK AND MAY COMBINE WITH WEAK
INSTABILITY TO TOUCH OFF ANOTHER ROUND OF THUNDERSTORM ACTIVITY.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TODAY AT ALL TERMINALS.
HOWEVER BRIEF HEAVY RAIN IS POSSIBLE IN THUNDERSTORMS THROUGH THIS
EVENING WHICH MAY BRING VIS TO 6SM. BEST CHANCES FOR STRONG STORMS
AND HEAVY RAINS TODAY WILL BE AT KEKO AND KELY AS MOST ACTIVITY IS
EXPECTED OVER CENTRAL AND EASTERN NEVADA. FOR THURSDAY WINDS WILL BE
GUSTY ACROSS MOST OF THE AREA...PARTICULARLY STRONG OVER NORTHERN
NEVADA. THUNDERSTORMS THURSDAY WILL BE GENERALLY CONFINED TO EASTERN
AREAS WITH KELY BEING THE MAIN CONCERN AS THUNDERSTORMS WITH HEAVY
RAINS REMAIN A THREAT INTO THURSDAY EVENING.

&&

.FIRE WEATHER...DRIER AIR PUSHES INTO NORTHWESTERN NEVADA ON
THURSDAY. AT THE SAME TIME WINDS WILL INCREASE DUE TO AN UPPER LEVEL
LOW APPROACHING FROM THE NORTHWEST. CRITICAL WIND AND HUMIDITY
CONDITIONS ARE EXPECTED OVER ZONE 467 THURSDAY...THOUGH WINDS WILL
BE GUSTY ACROSS THE ENTIRE REGION. MOISTURE LINGERS OVER EASTERN AND
MUCH OF CENTRAL NEVADA THURSDAY...WITH THUNDERSTORMS AGAIN EXPECTED
TO BRING MODERATE TO LOCALLY HEAVY RAINS. DRIER AIR CONTINUES TO
PUSH IN FROM THE NORTHWEST FRIDAY...HOWEVER WINDS WILL WEAKEN AND
ARE EXPECTED TO REMAIN BELOW CRITICAL LEVELS. LIKE
THURSDAY...STRONGEST WIND GUSTS FOR FRIDAY WILL BE OVER NORTHERN
NEVADA.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHERN ELKO
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.

RED FLAG WARNING FROM 1 PM TO 9 PM PDT THURSDAY FOR HUMBOLDT
COUNTY.

&&

99/96/96/96

In the hours before

Special weather statement, Sep 4, 3:04 PM PST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
404 PM PDT WED SEP 4 2013

NVZ031-042330-
NORTHERN ELKO COUNTY NV-
404 PM PDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 430 PM
PDT...

AT 359 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF TUSCARORA...MOVING NORTH AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   TUSCARORA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4140 11636 4136 11591 4101 11609 4107 11632
TIME...MOT...LOC 2304Z 185DEG 21KT 4114 11617

TURNER
Special weather statement, Sep 4, 3:46 PM PST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
446 PM PDT WED SEP 4 2013

NVZ031-039-050030-
NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
446 PM PDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 530 PM
PDT...

AT 446 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF PEQUOP SUMMIT...MOVING
NORTHEAST  AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   RURAL ELKO COUNTY EAST OF U.S. HIGHWAY 93
   HD SUMMIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4149 11479 4143 11442 4113 11463 4119 11486
TIME...MOT...LOC 2346Z 198DEG 19KT 4125 11471

TURNER
Special weather statement, Sep 4, 4:21 PM PST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
521 PM PDT WED SEP 4 2013

NVZ034-039-050100-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-
521 PM PDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 600 PM
PDT...

AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLOVER VALLEY...MOVING NORTH UP HIGHWAY 93
IN THE DIRECTION OF WELLS...AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL ELKO COUNTY...

&&

LAT...LON 4109 11504 4107 11476 4078 11491 4084 11507
TIME...MOT...LOC 0020Z 197DEG 20KT 4087 11496

JR
Special weather statement, Sep 4, 4:35 PM PST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
535 PM PDT WED SEP 4 2013

NVZ031-039-050100-
NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
535 PM PDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 600 PM
PDT...

AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WELLS...MOVING NORTH AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   MOOR SUMMIT...
   WELLS...
   HIGHWAY 93 BETWEEN WELLS AND HD SUMMIT...

&&

LAT...LON 4135 11495 4133 11465 4099 11473 4101 11497
TIME...MOT...LOC 0034Z 186DEG 17KT 4109 11483

91
Special weather statement, Sep 4, 4:38 PM PST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
538 PM PDT WED SEP 4 2013

NVZ038-050115-
SOUTHWEST ELKO COUNTY NV-
538 PM PDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 615 PM
PDT...

AT 535 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF JIGGS...MOVING NORTHEAST AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...

&&

LAT...LON 4061 11598 4056 11563 4033 11570 4035 11595
TIME...MOT...LOC 0038Z 217DEG 10KT 4038 11581

JR
Special weather statement, Sep 4, 4:55 PM PST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
555 PM PDT WED SEP 4 2013

NVZ036-037-050130-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-
555 PM PDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND WESTERN EUREKA
COUNTIES UNTIL 630 PM PDT...

AT 549 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF GRASS VALLEY...MOVING NORTH
AT 20 MPH. THIS STORM WILL LIKELY IMPACT STATE ROUTE 306
APPROXIMATELY 15 TO 20 MILES SOUTH OF CRESCENT VALLEY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN LANDER COUNTY...
  RURAL WESTERN EUREKA COUNTY...

&&

LAT...LON 4032 11680 4031 11649 4012 11665 4007 11675
      4006 11690 4017 11692
TIME...MOT...LOC 0053Z 196DEG 17KT 4017 11674

JR

The radar

The Elko radar (KLRX), 15 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lander

When
September 4, 5:00 PM PST to 5:30 PM PST
Where
Lander County, 1.37 mi WNW of Battle Mtn to 1.32 mi NE of Copper Basin
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.658, -116.944

Newspaper reports multiple roads covered with water or washed out in and around Battle Mountain. Time estimated based off radar and conversation with paper. Property damage is estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473144.